Apr 082010
 

This is a personal subject for me, but something I wanted to share here. I’m no stranger to depression and since I was 14 years old, I was on some sort of antidepressant. I’ve tried almost all of them out there over the years. I had no idea that the pills could be contributing to my weight gain. It was never discussed!

In my “Fat History” (About Me Page), I spoke about a revelation I had during a sweat lodge. I got off the pills. For the first time in years I didn’t take anything and I started to lose weight. I lost my 110 pounds—all off pills. Because of the weight loss, and my increased activity, I was HAPPY. All the time. I had energy. I ate a healthy diet. I was so active, I rarely sat still to even watch TV (just ask Michael—it drives him nuts that I can’t sit still for one TV show :)). I didn’t need pills! I was convinced that exercise had cured my depression. And it really had!

Last year was a hard one for me, however. There were a lot of changes in my life; new relationship, insecurities, job changes, financial changes, friendship changes, and finally a new move. All of these things overwhelmed me at one point (last March). I found that I wasn’t suffering from depression BUT I was having horrible episodes of intense, crippling anxiety. I was reluctant to take any pills—exercise had worked for me—but exercise wasn’t working for the anxiety like it did for the depression.

I spoke to my doctor (who like most HMO’s is very quick to prescribe something instead of try to fix something). I was prescribed Celexa. I was told it was similar to one I had taken in the past. I took Celexa for about 9 months or so. And I gained 15 pounds.

After losing 110 pounds, I was absolutely devastated to gain 15 back. And the worst part? I WAS STILL DOING ALL THE SAME THINGS I DID BEFORE. I still worked out like a fiend. I still watched what I ate.

I read a fantastic article about reversing the effects of antidepressant weight gain. Check it out here: http://www.divinecaroline.com/22189/96350-reversing-antidepressant-weight-gain/.

One part of the article really caught my eye: “Some animal studies focusing on drugs like Zyprexa that cause substantial weight gain suggest that the drug interferes with other brain chemicals such as histamine or a sub-group of serotonin-containing cells, thereby promoting hunger.” That’s how I felt! All last year I was always hungry. I thought perhaps this new hunger (and insatiable hunger to boot) was because of my new running program. I started researching “weight gain while training” and found that other people had similar issues. But I was still kind of baffled as to why I was gaining so much.

I asked my doctor if I could be referred to a nutritionist to see if there was something I could do. She refused. She said that since I wasn’t obese (anymore) and not diabetic, insurance wouldn’t cover it. What? I’m still frustrated about this and STILL haven’t seen the nutritionist.

Since I was refused the nutritionist, I started to think that maybe it was the pills? I decided to stop taking them. The article states: “Weight gain ranged between fifteen and forty pounds for those on antidepressants and between seventy-five and 125 pounds for those on mood stabilizers and atypical antipsychotic drugs.”

Here’s a picture of me on New Year’s Eve. Now that I’ve started losing the weight, I can REALLY see that 15 pounds.

New Year's Eve

Since I’ve stopped taking the pills, I’ve lost 3 pounds. I’m pretty happy about that. I’m a work in progress. My goal is to lose those 15 pounds I gained last year. I’m doing everything right. Now it’s time for my body to realize that and catch up!

Hike 2 Weeks Ago






Lisa Eirene – has written 1847 posts on this site.
About Lisa Eirene Lisa lost 110 pounds through calorie counting and exercise. She swims, bikes, runs, hikes and is enjoying life in Portland, Oregon. Her weight loss story has been featured in First Magazine, Yahoo Health, Woman's Day and Glamour.com.

Share

  15 Responses to “Drugs and Weight Gain”

  1. Thanks for talking about your personal experience. You always seem so honest in all your posts but this is that extra-personal sort- so thanks, it takes alot to put that out there!

    Also- way to go on rocking those stairs! Woohoo!

  2. I have OCD. I put on a lot of weight with my meds. I was on a high dose of SSRI’s. I decided to go off after doing Cognitive Behavior Therapy. I started working out more and eating better and the weight came off. I now manage my OCD by making sure I work out, sleep well and eat right. Hang in there, the weight will come off.

  3. Thanks so much for sharing this! I hate how doctors just try and cure everything with drugs. My doctor is awful about that – I wonder if they make a commission on the prescriptions they write?!?

    There was actually a story on this exact topic on the Today Show yesterday- http://today.msnbc.msn.com/id/36202611/
    It seems like the drug companies are cognizant of this problem and working to change the way they make drugs (and hopefully the weight gain side effects).

    You look great regardless, and I am constantly amazed at how fit you are – all of that exercise is definitely working! :) Keep up the great work and I can’t wait to hear how life off the meds is working for you!

  4. Wow…that is so interesting! It is crazy to think what medicine/pills can do us. I will NOT take medicine unless I absolutely NEED it and I feel like I am healthier for that! My husband is the same way. We usually rely on more natural remedies. What a great post!

  5. Hi Lisa, I was just checking out your blog and found this post … wow, it totally hits home for me! My situation is a little different because I was never overweight at all until I was about 30. Which is about when I started taking antidepressants. I gained about 30 lbs. the first year that I took them. And I strongly suspected that was the cause, but doctors refused to believe me. They said it was just that I was feeling better so I had more of an appetite. But I never had a low appetite before that!

    Anyway, it was because of the weight gain that I decided to get off the pills around that time … and it took a while because, as I’m sure you know, you become very dependent on them and can experience awful withdrawals.

    The bad thing is, after I got off them, I did lose weight but everything else fell apart — I had constant anxiety, worried about my health, a bad breakup … and eventually went back on a different medication.

    Ever since then, I’ve gone off and on meds and finally concluded that I pretty much need to be on them. I’m emotionally pretty stable & happy now. BUT … I still weigh about 30 lbs more than I should!! It’s so frustrating — to have to choose between feeling normal, and being the weight you want to be. (Which, for me, is not even anything unrealistic … I just want to be the size I used to be.)

    Sorry to write a novel on your blog; it just brought up all the frustrations I’ve had over the years about meds/weight!

    • No worries, I like novels. :)

      I had to make that same decision…”Do I suffer from anxiety but weigh what I want? Or gain weight but not have anxiety?” It’s a ridiculous dilemma but I struggled so long with my weight that it was an easy decision. Once in awhile I regret it (like when my anxiety starts to give me endless insomnia) but I think I made the right choice. Exercise helps the anxiety a lot.

      It’s also very frustrating that doctors don’t inform patients of weight gain with medications. I talked to my doctor a lot and I specifically asked about weight gain. She said there was none. YEAH RIGHT!

  6. [...] This time last year? I weighed 159 pounds. 14.8 pounds gone. That was the 15 pounds I gained on Celexa. I am so happy and so proud of myself for almost getting rid of those 15 [...]

  7. [...] have EVER been. Ever. 14 months ago I weighed 159.5. I have now lost ALL of the weight I gained on Celexa. 16.5 pounds gone! [...]

  8. [...] wppa_bgcolor_img = "#eeeeee";wppa_popup_nolink = false;wppa_fadein_after_fadeout = false;wppa_animation_speed = 600;wppa_imgdir = "http://www.110pounds.com/wp-content/plugins/wp-photo-album-plus/images/";wppa_auto_colwidth = false;wppa_thumbnail_area_delta = 7;wppa_textframe_delta = 177;wppa_box_delta = 14;wppa_ss_timeout = ;wppa_preambule = 4;wppa_thumbnail_pitch = 104;wppa_filmstrip_margin = 2;wppa_filmstrip_area_delta = 58;wppa_film_show_glue = truewppa_slideshow = "Slideshow";wppa_start = "Start";wppa_stop = "Stop";wppa_photo = "Photo";wppa_of = "of";wppa_prevphoto = "Prev. photo";wppa_nextphoto = "Next photo";wppa_username = "69.89.31.52";wppa_rating_once = true; When I first lost 100 pounds the lowest my weight ever got to was 143. Unfortunately I didn’t stay there long. I think I weighed 143 for about one month and hovered between 144-146 for four months. Then I started taking Celexa and gained 15 pounds. [...]

  9. [...] have struggled. After losing 110 pounds and keeping it off for almost a year, I started taking a medication in conjunction with also running a lot (i.e. also eating a lot more). I didn’t realize that [...]

  10. [...] was one time after I reached goal weight where I did gain weight. I started taking a medication that unfortunately caused weight gain. Sadly, I didn’t put two and two together until almost a year had passed and I’d gained [...]

 Leave a Reply

(required)

(required)

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

CommentLuv badge

Notify me of followup comments via e-mail. You can also subscribe without commenting.